Connecticut, 2009

Flash Flood and Hail in Connecticut, June 26, 2009

June 26, 2009 · NWS ALY · 7 events in 1 county or zone

The combination of an approaching cold front from the west, and strong upper level dynamics in association with a developing upper level low over the Great Lakes, created scattered to numerous thunderstorms across northwest Connecticut during the afternoon hours of Friday, June 26th, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of an approaching cold front from the west, and strong upper level dynamics in association with a developing upper level low over the Great Lakes, created scattered to numerous thunderstorms across northwest Connecticut during the afternoon hours of Friday, June 26th, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 26, 2:58 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 26, 2:58 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A WEAK COLD FRONT BUT ASSOCIATED STRONG UPPER LEVEL DISTURBANCE
WILL CONTINUE TO CROSS THE REGION TONIGHT. AN UPPER LEVEL LOW WILL
DEVELOP OVER AND JUST EAST OF THE REGION ON SATURDAY...AND WILL ONLY
DRIFT SLOWLY SOUTH AND EAST THROUGH THE WEEKEND...RESULTING IN
UNSETTLED WEATHER. WHILE IT WILL NOT BE RAINING THE ENTIRE
TIME...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE UNSETTLED
PATTERN WILL CONTINUE INTO NEXT WEEK...AS YET ANOTHER UPPER LEVEL
LOW APPROACHES FROM THE GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SEVERE THUNDERSTORM WATCH 516 CONTINUES FOR MUCH OF THE THE AREA
THROUGH 7 PM EXCEPT FOR WASHINGTON/RENSSELAER/COLUMBIA AND SOUTHERN
VERMONT/BERKSHIRE. A POTENT UPPER LEVEL DISTURBANCE MOVING ACROSS
THE GREAT LAKES HAS TRIGGERED CLUSTER OF SEVERE THUNDERSTORMS
UPSTREAM OF OUR AREA.

THE ATMOSPHERE HAS HAD ENOUGH TIME TO RECOVER AND DESTABILIZE IN
WAKE OF CLOUDS/RAIN THAT MOVED THROUGH THIS MORNING/EARLY AFTERNOON.
GENERALLY 1000-2000 J/KG OF SBCAPE NOTED ON LAPS ANALYSIS. DEEP
LAYER 0-6 KM SHEAR IS MAINLY UNIDIRECTIONAL 30-40 KT...SO STORM
ORGANIZATION SHOULD OCCUR. MAIN QUESTION IS IF THE CURRENT SEVERE
CLUSTERS OF CONVECTION ACROSS NORTHERN/CENTRAL NY MAINTAIN THEIR
STRENGTH ONCE THEY MAKE IT INTO OUR REGION. MAIN CLUSTER THAT
DEVELOPED JUST WEST OF ULSTER COUNTY HAS NOW EXPANDED EASTWARD INTO
SOUTHERN ULSTER/DUTCHESS/LITCHFIELD COUNTIES. OTHER ACTIVITY
UPSTREAM IN NORTH CENTRAL NY AND THE ST LAWRENCE VALLEY MAY REACH
NORTHERN AND CENTRAL PORTIONS OF THE AREA AS WELL. SO WILL MENTION
LIKELY POPS FOR LATE AFTERNOON/EARLY EVENING.

COVERAGE AND INTENSITY OF CONVECTION SHOULD DIMINISH LATER THIS
EVENING WITH LOSS OF DAYTIME HEATING. THE UPPER LEVEL TROF DIGGING
ACROSS THE NORTHEAST CONUS IS FORECAST TO CUT OFF AT 500 MB TONIGHT
AND DRIFT SOUTHWARD INTO EASTERN NY/WESTERN NEW ENGLAND BY SAT
MORNING. STILL PLENTY OF CLOUDS AROUND OVERNIGHT...WITH A FEW
BREAKS. MIN TEMPS GENERALLY EXPECTED TO BE IN THE UPPER 50S TO LOWER
60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE AFOREMENTIONED CUT-OFF LOW WILL DOMINATE OUR WEATHER THROUGH THE
WEEKEND...AS IT ONLY GRADUALLY DRIFTS SOUTHEAST ACROSS SOUTHERN NEW
ENGLAND AND EVENTUALLY OFF THE COAST BY LATE SUNDAY. EASTERN NEW
YORK AND WESTERN NEW ENGLAND WILL BE ON THE WESTERN PERIPHERY OF THE
CUT-OFF...SO THERE IS LESS OF A THREAT FOR SEVERE WEATHER AND
TORRENTIAL RAINFALL THAT WE HAVE SEEN THE LAST COUPLE DAYS.
STILL...IT WILL BE RATHER GLOOMY WITH A FEW PERIOD OF SHOWERS AND
AFTERNOON/EVENING THUNDERSTORMS. SBCAPE VALUES AROUND 500-750 J/KG
ON SAT AND 250-500 J/KG ON SUN...SHOULD RESULT IN GENERAL STORMS
WITH NOT MUCH VERTICAL DEVELOPMENT. WILL MENTION THE HIGHEST POPS
DURING THE AFTERNOON AND EARLY EVENING HOURS BOTH SAT AND SUN...AS
PIECES OF ENERGY PIVOT AROUND THE UPPER LOW. GENERALLY LOTS OF
CLOUDS EXPECTED TOO...BUT THERE WILL BE SOME OCCASIONAL BREAKS AS
WELL.

TEMPS WILL AVERAGE CLOSE TO NORMAL...WITH CLOUDS/SHOWERS/LOW LEVEL
MOISTURE WILL RESULT IN SLIGHTLY WARMER THAN NORMAL MIN TEMPS AND
SLIGHTLY COOLER THAN NORMAL MAX TEMPS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE EXTENDED PERIOD WILL BE DOMINATED BY A LARGE SLOW MOVING CUTOFF
LOW AT 500 HPA. ON MONDAY...THE UPPER LOW WILL BE SITUATED OVER THE
NORTHERN GREAT LAKES AND ONLY MAKE SLOW PROGRESS EASTWARD TOWARDS
NORTHERN LOWER MICHIGAN. THE CYCLONIC FLOW AROUND THE LOW WILL ALLOW
FOR MAINLY DIURNAL DRIVEN SCT SHOWERS ACROSS OUR CWA. AT THIS
POINT...THE UPPER LOW SHOULD BE FAR ENOUGH AWAY TO LIMIT STRONG
INSTABILITY...SO WILL NOT INCLUDE THUNDER AT THIS POINT. BY
TUESDAY...THE UPPER LOW WILL BE APPROACHING WESTERN LAKE ERIE. HAVE
ONCE AGAIN INCLUDED HIGH CHC POPS IN THE FORECAST...AND WILL ALSO
INCLUDE THUNDER...AS THE GFS HAS FORECASTED LI OF 0 TO -2 C. THE
UPPER LOW WILL CONTINUE TO MOVE ACROSS SOUTHERN ONTARIO BY
WEDNESDAY...AND ACROSS THE NORTH COUNTRY OF NY BY THURSDAY. WILL
CONTINUE TO POST HIGH CHC POPS FOR THE ENTIRE CWA THROUGH THE
REMAINDER OF THE FORECAST PERIOD. THE BEST CHANCE FOR STRONGER
CONVECTION WOULD PROBABLY BE ON WEDNESDAY AFTN...AS THE PASSING OF
THE SFC BOUNDARY WILL ALSO HELP FOCUS THE CONVECTION....AS WELL AS
FORECASTED LIS OF 0 TO -3 C.

MAX TEMPS WILL CONTINUE TO RUN A FEW DEGREES BELOW NORMAL ALL WEEK
WITH VALLEY HIGHS IN THE MIDDLE TO UPPER 70S...AS THE SCT
SHOWERS...PARTLY TO MOSTLY CLOUDY SKY COVER...AND LOWER UPPER LEVEL
HEIGHTS...WILL ALL PROMOTE COOLER THAN NORMAL TEMPERATURES.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PREVAIL EARLY THIS AFTERNOON...THROUGH
21-22Z...THEN SCATTERED STRONG THUNDERSTORMS WITH BRIEF PERIODS
OF IFR CONDITIONS WILL AFFECT THE AIRPORTS AROUND 22-24Z. LINGERING
LIGHT SHOWER ACTIVITY WILL CONTINUE WITH MVFR/VFR CONDITIONS
THROUGH ABOUT 01-03Z. VFR CONDITIONS WILL PREVAIL AT ALL SITES
THROUGH 06-09Z...WHEN SOME SCATTERED SHOWERS WILL SPREAD FROM
NORTH TO SOUTH DURING ASSOCIATED WITH ANOTHER UPPER LEVEL
SYSTEM...DURING THE EARLY MORNING HOURS AFTER 06-09Z. PREVAILING
CONDITIONS WILL BE VFR...SO JUST INDICATING VCSH AFTER 06-09Z.
SOME MVFR CLOUD PERIODS THROUGH ABOUT 14Z...THEN RETURNING TO VFR
AFTER 14Z.

WINDS WILL BE LIGHT SOUTH TO SOUTHWEST AT 10 KT OR LESS EARLY THIS
AFTERNOON... SHIFTING TO WEST AND NORTHWEST LATE THIS AFTERNOON
AND EVENING...BECOMING NORTH TO NORTHWEST TOMORROW MORNING.

SAT-WED...VFR/MVFR...SCATTERED MAINLY AFTN SHOWERS/TSTMS.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS ARE LIKELY FOR MUCH OF THE REGION THROUGH
THIS EVENING. UNSETTLED WEATHER WITH PERIOD OF SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED FOR SATURDAY AND SUNDAY. DAMP CONDITIONS
SHOULD PERSIST INTO NEXT WEEK AS WELL.

RELATIVE HUMIDITY VALUES WILL RISE TO NEAR 100 PERCENT
TONIGHT...THEN DROP TO BETWEEN 50 AND 65 PERCENT ON SATURDAY. RH
VALUES WILL ONCE AGAIN RISE TO NEAR 100 PERCENT SATURDAY NIGHT.

WINDS WILL BE GENERALLY WEST AROUND 5 MPH TONIGHT...THEN SHIFT TO
THE NORTH-NORTHWEST ON SATURDAY AND INCREASE TO AROUND 5 TO 10 MPH.
WINDS SATURDAY NIGHT WILL BE NORTH-NORTHWEST AROUND 5 MPH.

&&

.HYDROLOGY...
SCATTERED THUNDERSTORMS THURSDAY EVENING APPEARED TO HAVE LITTLE
EFFECT ON MAIN STEM RIVERS. MORE SHOWERS AND STORMS ARE LIKELY THIS
AFTERNOON. SOME OF THESE COULD ONCE AGAIN CONTAIN HEAVY RAINFALL
WITH LOCAL AMOUNTS EXCEEDING AN INCH. IT IS UNLIKELY THEY WOULD HAVE
A SIGNIFICANT IMPACT ON MAIN STEM RIVERS...BUT SMALLER STREAMS COULD
SEE QUICK RISES IN A FEW PLACES. LOCAL DOWNPOURS COULD CAUSE
SIGNIFICANT PONDING OF WATER ON ROADWAYS AND AREAS OF POOR DRAINAGE.

AVERAGE RAINFALL BASIN FORECASTS ARE EXPECTED TO AROUND A QUARTER
INCH OR LESS THROUGH TONIGHT.

THERE IS THE THREAT OF ADDITIONAL SHOWERS AND PERHAPS AN ISOLATED
THUNDERSTORM BOTH WEEKEND DAYS BUT ONCE AGAIN THE ACTIVITY LOOKS TO
BE SCATTERED. AT THIS POINT...THESE SHOWERS AND STORMS DO NOT APPEAR
TO POSE ANY SERIOUS HYDROLOGICAL PROBLEMS THROUGH THE WEEKEND.

UNSETTLED WEATHER IS FORECAST INTO NEXT WORK WEEK WITH MORE SHOWER
AND THUNDERSTORM ACTIVITY. SOME OF THESE COULD CONTAIN HEAVY
RAINFALL.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...FRUGIS
AVIATION...NAS
FIRE WEATHER...JPV
HYDROLOGY...NAS
Hazardous weather outlook, Jun 26, 1:30 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI JUN 26 2009

MAZ001-025-NYZ043-053-054-060-061-084-VTZ013>015-271100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN WASHINGTON-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN COLUMBIA-
EASTERN COLUMBIA-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
230 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE
TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE GREATEST TRHEAT IS DAMAGING WINDS WITH GUSTS IN
EXCESS OF 60 MPH. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. ANY
THUNDERSTORMS WILL MOVE TO THE EAST AROUND 15 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY BUT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

CTZ001-013-NYZ032-033-038>042-047>052-058-059-063>066-082-083-271100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN GREENE-
EASTERN GREENE-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
230 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SOUTHERN ADIRONDACKS...SCHOHARIE VALLEY...CAPITAL
DISTRICT...EASTERN CATSKILLS...MID HUDSON VALLEY...NORTHWESTERN
CONNECTICUT...CAPITAL DISTRICT...LAKE GEORGE AND SARATOGA REGIONS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE GREATEST TRHEAT IS DAMAGING WINDS WITH GUSTS IN
EXCESS OF 60 MPH AND LARGE HAIL OF THREE QUATERS OF AN INCH OR
LARGER. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. ANY
THUNDERSTORMS WILL MOVE TO THE EAST AROUND 15 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY BUT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
SEVERE WEATHER REPORTS CAN BE RELAYED TO LOCAL LAW ENFORECEMENT
FOR RELAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 26, 1:38 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EDT FRI JUN 26 2009

NYZ063-064-261930-
EASTERN ULSTER NY-WESTERN ULSTER NY-
238 PM EDT FRI JUN 26 2009

...A STRONG THUNDERSTORM IN SOUTHWESTERN ULSTER COUNTY...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF NAPANOCH...OR ABOUT 6 MILES EAST OF GRAHAMSVILLE...AND
MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
NAPANOCH BY 255 PM EDT
8 MILES NORTH OF ELLENVILLE BY 300 PM EDT
KERHONKSON BY 310 PM EDT
KERHONKSON BY 315 PM EDT
8 MILES WEST OF TILLSON BY 330 PM EDT

RAINFALL FROM THIS THUNDERSTORM MAY APPROACH A HALF AN INCH IN LESS
THAN AN HOUR.

WASULA
Special weather statement, Jun 26, 2:27 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
327 PM EDT FRI JUN 26 2009

CTZ001-013-262000-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
327 PM EDT FRI JUN 26 2009

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 6 MILES WEST OF TORRINGTON...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF LITCHFIELD BY 335 PM EDT
TORRINGTON BY 340 PM EDT
6 MILES SOUTH OF WINSTED BY 350 PM EDT
NEW HARTFORD BY 400 PM EDT

THIS THUNDERSTORM COULD PRODUCE UP TO AN INCH OF RAINFALL IN AN HOUR.

WASULA
Special weather statement, Jun 26, 2:36 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
336 PM EDT FRI JUN 26 2009

NYZ032-033-262030-
HAMILTON NY-NORTHERN HERKIMER NY-
336 PM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHERN HAMILTON AND
NORTHERN HERKIMER COUNTIES THROUGH 430 PM EDT...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR NEHASANE...OR ABOUT 24
MILES NORTH OF OLD FORGE...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEHASANE BY 350 PM EDT
ROBINWOOD AND LAKE LILA BY 355 PM EDT
SABATTIS BY 405 PM EDT
LITTLE TUPPER LAKE BY 420 PM EDT

IF ON OR NEAR LYON LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

KL
Special weather statement, Jun 26, 2:50 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
350 PM EDT FRI JUN 26 2009

NYZ032-033-262045-
HAMILTON NY-NORTHERN HERKIMER NY-
350 PM EDT FRI JUN 26 2009

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HAMILTON AND NORTH
CENTRAL HERKIMER COUNTIES...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF OLD
FORGE...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
OLD FORGE BY 415 PM EDT
BIG MOOSE BY 420 PM EDT
ALGER ISLAND PUBLIC CAMPGROUND BY 430 PM EDT
EAGLE BAY BY 440 PM EDT
INLET AND LIMEKILN LAKE CAMPGROUND BY 445 PM EDT

KL
Local storm report, Jun 26, 2:58 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 N PINE BUSH           41.63N 74.30W
06/26/2009  E0.75 INCH       ULSTER             NY   PUBLIC

&&

FRUGIS

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Litchfield

When
June 26, 2:58 PM EST to 3:03 PM EST
Where
Litchfield County, 0.52 mi E of Harwinton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.770, -73.060

Penny size hail was reported in Harwinton during a thunderstorm. In addition, trees and power lines were also reported down due to strong thunderstorm winds.

Thunderstorm Wind, Litchfield

When
June 26, 2:58 PM EST
Where
Litchfield County, 0.52 mi E of Harwinton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.770, -73.060

Trees and powerlines were reported down in Harwinton due to strong thunderstorm winds. In addition, penny size hail also occurred during this thunderstorm.

Flash Flood, Litchfield

When
June 26, 3:04 PM EST to 8:00 PM EST
Where
Litchfield County, 0.14 mi SW of Torrington to 0.49 mi NNW of Torrington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.799, -73.122

Flash flooding from heavy rainfall during several thunderstorms resulted in three feet of standing water on Summer Street in Torrington, with vehicles reportedly becoming stuck in the water.

A spotter measured 1.50 inches of rainfall within one hour from these thunderstorms.

Thunderstorm Wind, Litchfield

When
June 26, 3:05 PM EST
Where
Litchfield County, 1.24 mi NE of West Torrington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.830, -73.130

Trees and wires were reported down in Torrington due to strong thunderstorm winds.

Thunderstorm Wind, Litchfield

When
June 26, 3:23 PM EST
Where
Litchfield County, 0.52 mi E of Washington Depot
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.630, -73.310

Two trees were reported down in Washington due to strong thunderstorm winds. A measured peak wind gust of 62 mph was also reported by a trained spotter.

Hail, Litchfield

When
June 26, 3:40 PM EST to 3:45 PM EST
Where
Litchfield County, 0.69 mi N of Watertown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.610, -73.120

Quarter size hail was reported in Watertown during a thunderstorm.

Hail, Litchfield

When
June 26, 3:49 PM EST to 3:54 PM EST
Where
Litchfield County, 0.86 mi NW of Oakville
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -73.090

Quarter size hail was reported in Oakville during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177054, 177055, 177056, 177057, 177058, 177059, 177060.